Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 10, 2003, 9:55 AM EDT for Ohio County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 9:55 AM EDT (13:55 UTC)
- Expired
- May 10, 2003, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 101456 CCA FFWPBZ WVC069-101700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING .....CORRECTED........ NATIONAL WEATHER SERVICE PITTSBURGH PA 955 AM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... OHIO COUNTY IN WEST VIRGINIA * UNTIL 100 PM EDT * AT 955 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED LIGHT TO MODERATE SHOWERS ACROSS OHIO COUNTY. HOWEVER...HEAVY RAINS FROM EARLIER IN THE MORNING HAVE FLOODED SOME ROADS. * OTHER LOCATIONS IN THE WARNING INCLUDE...TRIADELPHIA...WEST LIBERTY AND WHEELING... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. CORRECTED FOR WATER DEPTH OVER WASHINGTON AVENUE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 7:34 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 10, 7:34 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 734 AM EDT SAT MAY 10 2003 UPDATED ZONES FOR THE ADDITION OF A FLOOD WATCH FOR THE ENTIRE CWA. THUNDERSTORMS MOVING THROUGH THE AREA HAVE DUMPED HEAVY OVER AREAS THAT HAVE RECEIVED PLENTY OF RAIN OVER THE PAST FEW DAYS. FCSTID = 25 PIT 78 62 75 46 / 60 70 70 50 HLG 78 62 75 46 / 60 70 70 50 MGW 80 63 75 47 / 60 60 70 50 ZZV 80 63 75 47 / 60 60 70 50 PHD 80 63 75 47 / 60 60 70 50 FKL 75 59 73 46 / 60 70 70 50 DUJ 75 59 73 46 / 60 70 70 50 LBE 78 62 75 46 / 60 70 70 50 BTP 75 59 73 46 / 60 70 70 50 IDI 78 62 75 46 / 60 70 70 50 ODM 76 60 73 46 / 60 60 70 50 .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031. FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051. FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023... WVZ041. TYBURSKI
Hazardous weather outlook, May 10, 5:55 AM EDT, 4 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
In the hours before
Local storm report, May 10, 6:20 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM EAST BROOK PA 0.75 IN HAIL.
05/10/03 LAWRENCE
0305 AM HARLANSBURG PA 1.00 IN HAIL
05/10/03 LAWRENCE
0335 AM FENELTON PA 0.75 IN HAIL
05/10/03 BUTLER
0405 AM SPRING CHURCH PA 0.75 IN HAIL
05/10/03 ARMSTRONG
0405 AM APOLLO PA WIND DAMAGE
05/10/03 ARMSTRONG LARGE TREES BLOWN
DOWN ACROSS SR56.
LAGLocal storm report, May 10, 6:50 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM MARCHAND PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES AND WIRES
BLOWN DOWN. REPORTED BY
INDIANA CO EOC.
0420 AM ROBINSON PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES BLOWN DOWN.
REPORTED BY INDIANA CO
EOC.
TYBURSKISpecial weather statement, May 10, 7:56 AM EDT, 1 hour 59 minutes before
PAZ014-021>023-030-101330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 756 AM EDT SAT MAY 10 2003 THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING ACCOMPANIED BY HEAVY RAIN...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES... AND GUSTY WINDS. IF YOU LIVE NEAR A STREAM BE ALERT FOR RAPID WATER LEVEL RISES AND OVER FLOW INTO LOWLYING AREAS AND PONDING OF WATER. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 8:37 AM EDT, 1 hour 18 minutes before
PAZ029-101330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 837 AM EDT SAT MAY 10 2003 THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS. IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE. A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 8:45 AM EDT, 1 hour 10 minutes before
PAZ030-032-101345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 845 AM EDT SAT MAY 10 2003 THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS. IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE. A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Local storm report, May 10, 9:45 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0945 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM WINTERSET OH 0.75 INCH HAIL
05/10/03 GUERNSEY
0620 AM FLORENCE OH WIND DAMAGE
05/10/03 BELMONT LARGE TREES BLOWN DOWN.
0630 AM BOWERSTOWN OH WIND DAMAGE
05/10/03 HARRISON LARGE TREES BLOWN DOWN.
0715 AM WHEELING WV WIND DAMAGE
05/10/03 OHIO LARGE TREES BLOWN DOWN.
0800 AM MCMURRAY PA FLOODING
05/10/03 WASHINGTON US 19 ROAD FLOODED
0800 AM MONACA PA FLOODING
05/10/03 BEAVER SR 68 FLOODED.
0830 AM SPRING HILL PA FLOODING
05/10/03 FAYETTE SR166 ROAD FLOODED
0840 AM WAYNESBURG 3W PA FLOODING
05/10/03 GREENE STEWART RUN FLOODED ONTO
ROADS.
0850 AM COLLIERS WV FLOODING
05/10/03 BROOKE NUMEROUS ROADS FLOODED
0850 AM CASTLE SHANNON PA FLOODING
05/10/03 ALLEGHENY SR 51 FLOODED.
0855 AM WAYNESBURG 2N PA FLOODING
05/10/03 GREENE WISECARVER RUN FLOODED
ONTO WATER DAM RD
0900 AM KIRBY PA FLOODING
05/10/03 GREENE BRIDGE WASHED OUT.
TRAILER PARK ISOLATED BY
FLOODED ROADS
0900 AM ROSTRAVER 9E PA FLOODING
05/10/03 WESTMORELAND SR 981 FLOODED
0900 AM MONESSEN PA FLOODING
05/10/03 WESTMORELAND WILLOW DRIVE FLOODED
0900 AM BENTLEYVILLE PA FLOODING
05/10/03 WASHINGTON SR917 ROAD FLOODED
0915 AM ROBINSON PA FLOODING
05/10/03 ALLEGHENY SR 65 FLOODED.
0930 AM CHAMPION PA FLOODING
05/10/03 FAYETTE INDIAN BACK CREEK FLOODEDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:33 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 57 min |
| May 10, 7:32 AM EDT | Flash Flood Warning | PBZ | Preston | 4 hr |
| May 10, 7:59 AM EDT | Flash Flood Warning | PBZ | Brooke, Hancock | 4 hr |
| May 10, 7:18 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.